Waiting for a flare: I am typing this whilst I can... - NRAS

NRAS
28,719 members34,075 posts

Waiting for a flare

Theziggy
Theziggy

I am typing this whilst I can. Although the Rheumy told me to go straight to 10mg from 15mg, I just dropped to 12.5mg starting Wednesday 09th Jan.

So this morning I woke up about 5.30 absolutely freezing and went to the toilet - by the time I got there my body was shivering all over. I brought another blanket to lay on the duvet and turned on the heating, got back to bed and warmed up a wee bit.

So I got up and when getting dressed noticed mild pain on the outer part of my hands - the sides with the little finger. Oh oh I though, this is typical of the way flares start for me, a mild pain which grows to incapacitating pain and then returns to a mild pain again - when it may move to another part of my body.

So I drove to town for supplies - cause if the pain grows I will be unable to drive. Bought what I went for and noticed the pain increased whilst using the handbrake and gears. Got home and changed into elasticated trousers and slippers (just in case).

So sitting here typing and hoping it goes away. Still feeling feverish. Will continue this later ................................

Later - the pains in the side of the hand increased a wee bit and I waited for the flare and then the pain subsided. I did get aching dull pain in places where I flare - backs of hands, thumb pads, groin, shoulder, knees - but this was just minor pain, certainly not incapacitating. So there was I in my elasticated waisted trousers and slippers all ready for the flare and it didn't materialise,

Yipee

Update - This morning the backs of my hands and my groin are a bit niggly.

23 Replies
oldestnewest

In a big flare now my joints are agony so I'll be brief.

I'd say listen to your body not your rhrumy. Its a big drop in pred and one that would be too fast for me. I drop 0.5mg every 2-3 weeks.

Don't put your body under so much strain that you are too sore to mobilise as it will only make your joints worse.

Do you have some 1mg tablets of pred?

Hope you feel better.

Nsmith13
Nsmith13
in reply to happytulip

I've been flairing last few days doctor said put my steroids bk up to 10 I've been tapering for weeks I'm in so much pain and this morning cold horrible sweat had to change my pillows I'm so fed up 😩

Theziggy
Theziggy
in reply to Nsmith13

I know about those sweats too!

Theziggy
Theziggy
in reply to happytulip

But the problem is that I think I will be unable to get enough steroids prescribed as the Rheumy as deigned that I should now be on 10mg and 1mg less each month. Can you buy steroids!

happytulip
happytulip
in reply to Theziggy

No but if you have a sensible conversation with your GP they should be able to. Everyone needs to taper at different speeds and rates.

When the weather has been as cold as it is Why Ever ever did you turn your heating off? I always keep mine ticking over at night...it doesn't cost any more, as it doesn't have to be boosted as long in the morning.

You have obviously got a chill but you can't really blame your drugs can you?

Try to keep warm, keep your heating on & hopefully you will be able to go down to 10mg this week.

We really do have to look after ourselves at this time of year.

Hope you feel better.

Theziggy
Theziggy
in reply to AgedCrone

Hasn't been cold in Northern Ireland - has been unseasonably warm in fact 10 - 12 degrees

AgedCrone
AgedCrone
in reply to Theziggy

But you say in your post it was "absolutely freezing & you were shivering".......& the temperatures publicised by weather forecasters are usually those for midday-at midnight it's a very different temperature..... so please keep yourself warm in future !

I get the shivers and the sweats when reducing, especially first thing. Its like my body can't work out if I'm hot or cold.

That must be very unpleasant.....the more I read about the nasty side effects off Pred, the more pleased I am that I had such a bad reaction to it after a very short times......only days.....I have never taken it again.

I hope you are doing OK right down....as theziggy says it has been mostly a mild Winter so far...just hope it isn't the calm before the (snow) storm !!

They are lifesaving drugs for me at times but at the same time my heart sinks when I have to increase them. I've been on them for over 3 yrs. 3 yrs too many if you ask me!!

I wouldn't mind a little snow. Makes everything look pretty and clean and I have enough food in my freezer to last for ages so I don't need to worry about supplies!

Hi HT ....I am really sorry you were ever allowed to stay on steroid pills for so long...let's hope a miracle drug arrives soon that will help you & your fellow sufferers "ditch the Pred"!

I agree that snow looks pretty, & like you I could feed all my neighbours for a week with the food I have in my freezers & larder...I am in fact being (very) selfish as I am hoping to fly off to the sun next month.......& the thought of hanging around at airports for hours on end freaks me out.

Hard plastic chairs & ditto food.......sorry, but my fingers are crossed it doesn't happen !

Can you phone ahead and get airport assistance? All airlines should offer this.

I am planning on taking an internal flight in February and plan on doing this. It will be the first time ever. Gone are the days when I could jet off at a moments notice with my back back!

I've been on pred for so long because of organ involvement. I actually have SLE but am having investigations for RD too.

I would love to be off pred.

Being on this site is helpful because many of the drugs are similar and diet tips etc. The one difference I find is that I am totally sun intolerant. 1min even in the winter sun with bring on migraines and rashes.

I hope you have a fabulous trip and get all the benefit that you can from a break away!

Hi HT I am extremely fortunate and although I have had RA for 20 odd years I am now in a good place , and unless I have a hiccup I can manage the airport okay. But when you get long delays for snow, there is never a comfortable chair to be found and the decent restaurants are full, so you are left with plastic sandwiches from Boots..... That is when I am quite likely to call it a day....although as I am ex cabin crew I some times manage to call in a few favours, but unfortunately not from the airport I am flying from this time !

Thankfully throughout my time with RA I have never been sun intolerant .... For which I am very grateful as I love the sun and loathe the cold .....& although my days of long coastal walks are long gone, I do still walk one way to the little fishing villages then take a taxi back to the apartment! Got to make the best use of the energy I have got left .

So please snow stay away until I have flown off. ...... Once I am there I can stay as long as I like so I might get to stay for two months rather than one !

Theziggy
Theziggy
in reply to AgedCrone

Ah I meant to say I was absolutely freezing but the house was warm

If the drop in steroids has been too much for you then I'd put them back up and contact rheumatology. My feet get very cold when I'm not so good (I've got Raynaulds) and i generally feel the cold a bit too, although I'm normally a hot person. Look after yourself and don't be bullied by rheumatology.

Rheumatology waiting list here 4 years - can't just contact them. Will see what GP says as I suspect when I phone for my script today that I will be told I have to see him - given the big letter the Rheumy wrote him last Tuesday!

Mmrr
Mmrr
in reply to Theziggy

Do you have a rheumatology helpline or is all support via the GP ? Whichever, I hope you get advice soon.

Theziggy
Theziggy
in reply to Mmrr

GP

Theziggy
Theziggy
in reply to Theziggy

And as I thought when I ordered my repeat prescription my steroids have been reduced to the level that the Rhuemy recommended - so I have made an appointment with my GP for next Tuesday

Oh wow, Theziggy!

We’ll have to remember that everybody. If we feel a flare coming on, quickly go shopping, back home, change into elasticated trousers & slippers. Don’t know if you are a man or woman but with me (& if I’m wearing one) the bra’s off as well)!! Reeelaaaax.

😬 😂 Nic xx

Oh no Theziggy that really does sound awful. How are things now with these flare ups? I'm not sure what's wrong as I gave only read this one post, but do you suffer with rheumatoid arthritis or similar? I kniw from seeing my nan who had rheumatoid pains and she had to have steroid injections. I had to help my grandpy carry her up to bed one day, awful. Anyway, sending pain free vibes and {{{ hugs }}} to you 😘❤️🤗 xx

quirkybee Still on 12.5 mg steroids - will start tapering to 11 mg on Monday next.

Flares have been absent last month - just a few times when I had pre-flare pains but they didn't develop into full flares.

Your pain free vibes and {{{hugs}}} must have helped 8-)

You may also like...